Dipeptidyl peptidase-4 inhibitors up risk of bullous pemphigoid
Use of dipeptidyl peptidase-4 inhibitors (DPP4is), particularly vildagliptin, appears to increase the risk for developing bullous pemphigoid (BP), according to a recent study.
“Their use needs to be carefully evaluated, particularly in high-risk patients, such as males and those aged 80 years or older,” the authors said.
A total of 61 patients with diabetes and BP and 122 controls were included in the study. There was an association between DPP4is and an increased risk for BP development (adjusted odds ratio [AOR], 2.64; 95 percent CI, 1.19–5.85; p=0.02), with vildagliptin showing the highest AOR (3.57; 1.07–11.84; p=0.04).
In stratified analysis, a stronger association was seen in males and patients aged ≥80 years. In addition, DPP4i withdrawal and the initiation of first-line treatments resulted in clinical remission in 95 percent of patients.
These findings support those of a recent case report and literature review, which found that DPP4is may trigger the onset of BP similarly to a thermal burn. Additionally, researchers suggested that the clinical and histopathological features of DPP4i-induced BP may be distinct from other types of BP. [Front Immunol 2018;9:542]
To assess the link between DPP4i treatment and BP development, the authors conducted a retrospective 1:2 case-control study, comparing case patients with diabetes and BP with age- and sex-matched controls with diabetes issued from Swiss and French dermatologic departments from 1 January 2014 and 31 July 2016.
The study was limited by its design and focus on DPP4i intake without analysing the potential isolated effect of metformin, according to the authors.